Alert archive / North Dakota / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Bismarck, ND

April 10, 202529 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 10, 2025, 1:27 PM MDT for 29 counties in North Dakota. It took effect at Apr 11, 2025, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2025, 1:27 PM MDT (19:27 UTC)
In effect from
Apr 11, 2025, 10:00 AM MDT
Expired
Apr 11, 2025, 8:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND
All 29 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS83 KBIS 101927
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
227 PM CDT Thu Apr 10 2025

...RED FLAG WARNING FRIDAY AFTERNOON THROUGH THE EARLY EVENING 
FOR WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected Friday afternoon through
early Friday evening across western and portions of central North
Dakota. Temperatures will climb to into the 70s degrees, with 
afternoon minimum relative humidity dropping as low as 12 percent.
Southerly winds will increase to around 20 mph, with gusts up to 
35 mph possible. Any initial attack fires will rapidly spread and 
become difficult to suppress.

NDZ001>003-009>012-017>022-031>036-040>047-050-110730-
/O.NEW.KBIS.FW.W.0004.250411T1600Z-250412T0200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-McIntosh-
227 PM CDT Thu Apr 10 2025 /127 PM MDT Thu Apr 10 2025/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM
CDT /8 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Friday.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* AFFECTED AREA...Western and Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
156 
WWUS83 KBIS 110343
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1043 PM CDT Thu Apr 10 2025

...RED FLAG WARNING FRIDAY INTO FRIDAY EVENING FOR WESTERN AND 
PORTIONS OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected late morning Friday 
through Friday evening across western and portions of central 
North Dakota. Temperatures will climb to into the 70s to around 
80, with afternoon minimum relative humidity values dropping as 
low as 12 percent. Southerly winds will increase to 20 to 25 mph,
with gusts to 35 mph. Any fires that ignite will rapidly spread 
and become difficult to control.

NDZ001>003-009>012-017>022-031>036-040>047-050-111815-
/O.CON.KBIS.FW.W.0004.250411T1600Z-250412T0200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-McIntosh-
1043 PM CDT Thu Apr 10 2025 /943 PM MDT Thu Apr 10 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
TO 9 PM CDT /8 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA...

* WINDS...South 20 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* AFFECTED AREA...Western and much of Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
821 
WWUS83 KBIS 110959
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
459 AM CDT Fri Apr 11 2025

...RED FLAG WARNING FROM LATE THIS MORNING INTO THIS EVENING FOR 
WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected late this morning
through this evening across western and much of central North 
Dakota. Temperatures will climb to into the 70s to around 80, with
afternoon minimum relative humidity values dropping as low as 10 
percent. Southerly winds will increase to 20 to 25 mph, with gusts
to 35 mph. Any fires that ignite will rapidly spread and become 
difficult to control.

NDZ004-112200-
/O.EXA.KBIS.FW.W.0004.250411T1600Z-250412T0200Z/
Bottineau-
459 AM CDT Fri Apr 11 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR BOTTINEAU
COUNTY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 9 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Bottineau County.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ001>003-009>012-017>022-031>036-040>047-050-112200-
/O.CON.KBIS.FW.W.0004.250411T1600Z-250412T0200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-McIntosh-
459 AM CDT Fri Apr 11 2025 /359 AM MDT Fri Apr 11 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR WESTERN AND PORTIONS OF CENTRAL NORTH
DAKOTA...

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and much of Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NH
556 
WWUS83 KBIS 111930
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
230 PM CDT Fri Apr 11 2025

...RED FLAG WARNING IN EFFECT UNTIL THIS EVENING FOR WESTERN AND 
MUCH OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected through this 
evening across western and much of central North Dakota. 
Temperatures will climb to into the 70s to around 80, with 
afternoon minimum relative humidity values dropping as low as 10 
percent. Southerly winds will increase to 20 to 25 mph, with gusts
to 35 mph. Any fires that ignite will rapidly spread and become 
difficult to control.

NDZ001>004-009>012-017>022-031>036-040>047-050-120200-
/O.CON.KBIS.FW.W.0004.000000T0000Z-250412T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
230 PM CDT Fri Apr 11 2025 /130 PM MDT Fri Apr 11 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND
PORTIONS OF CENTRAL NORTH DAKOTA...

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Western and much of Central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
922 
WWUS83 KBIS 120202
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
902 PM CDT Fri Apr 11 2025

NDZ001>004-009>012-017>022-031>036-040>047-050-120315-
/O.EXP.KBIS.FW.W.0004.000000T0000Z-250412T0200Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
902 PM CDT Fri Apr 11 2025 /802 PM MDT Fri Apr 11 2025/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

Temperatures continue to decrease across the area resulting in
increased relative humidity and decreasing winds. Therefore, the 
Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:23 AM MDT, 2 hours 4 minutes earlier. Its key messages:

  • Near critical fire weather conditions are expected this afternoon across portions of southwestern and south central North Dakota.
  • Critical fire weather conditions are possible Friday across much of western and central North Dakota.
  • Temperatures will continue warming through Saturday, turning colder Sunday with widespread medium to high chances for rain Sunday and Monday. Some snow may mix in Sunday night into Monday morning.
Area forecast discussion, Apr 10, 11:23 AM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1223 PM CDT Thu Apr 10 2025

.KEY MESSAGES...

- Near critical fire weather conditions are expected this
  afternoon across portions of southwestern and south central
  North Dakota.

- Critical fire weather conditions are possible Friday across
  much of western and central North Dakota.

- Temperatures will continue warming through Saturday, turning
  colder Sunday with widespread medium to high chances for rain
  Sunday and Monday. Some snow may mix in Sunday night into
  Monday morning.

&&

.UPDATE...
Issued at 1218 PM CDT Thu Apr 10 2025

Temperatures have warmed into the 50s and 60s across the state.
Quiet weather continues across the region, therefore no updates
are needed at this time.

UPDATE
Issued at 925 AM CDT Thu Apr 10 2025

Temperatures continue to warm across the region as low clouds in
the James River Valley from the yesterday's low pressure
systems moves southeastward. Quiet weather will continue this
afternoon with some near critical fire weather conditions along
the North and South Dakota border. No updates are needed at this
time as the forecast remains on track.

UPDATE
Issued at 600 AM CDT Thu Apr 10 2025

Generally quiet weather is found over the forecast area this
morning. Low to mid based clouds have lingered over eastern
North Dakota at the time of this update, but continue to clear
from west to east. While the odd weather station has
occasionally reported visibility reductions down to 3 miles or
so, modest west to northwest winds up to around 10 MPH have
inhibited the development of of notable fog so far. No
adjustments to the forecast were necessary this morning, as it
remains on track.

&&

.DISCUSSION...
Issued at 330 AM CDT Thu Apr 10 2025

Northwesterly flow is found over western and central North
Dakota this morning as an upper level ridge builds from the
west. The settling of this ridge over the northern Plains will
promote the warm and dry conditions expected across the forecast
area through the remainder of the workweek. Before that,
however, a weak shortwave traveling down the eastern edge of
this building ridge is producing cloudy skies over eastern North
Dakota, including the James River Valley and the Turtle
Mountains. Short term models continue to advertise visibility
reductions across this area due to the development of fog.
However, with northwesterly winds remaining somewhat elevated
overnight, we instead anticipate low stratus to develop and
linger this morning before clearing eastward by the mid
afternoon. Otherwise, today, breezy north winds are anticipated
across portions of south central North Dakota, with sustained
speeds from 20 to 25 MPH and gusts up to 30 MPH possible. With
high temperatures broadly in the 50s to lower 60s, and minimum
relative humidities as low as 19 percent across portions of
southwestern and south central North Dakota this afternoon, near
critical fire weather conditions are expected over a few of our
southern counties.

Friday is then expected to the warmest day of the week as the
upper level ridge and associated thermal axis settles over the
Great Plains. High temperatures through the day Friday are
forecast the lower 60s east up to the mid 70s west. Breezy
conditions are again expected across much of the forecast area
Friday as the pressure gradient tightens ahead of an incoming,
dry cold front moving in during the afternoon. With this, and
low minimum relative humidities as low as 16 percent across
western and portions of central North Dakota, near critical fire
weather conditions are possible across much of the forecast
area Friday afternoon. Behind the cold front, some light, post-
frontal showers are possible (20 to 30 percent chance) overnight
into Saturday.

Looking ahead into this weekend, a deep upper level trough is
progged to swing out of eastern Canada into the western CONUS.
With this, a number of shortwaves ejecting ahead of this trough
will begin to flatten the ridge late Friday through the day
Saturday. A cooler airmass is thus expected to begin to be
displaced over the northern Plains, resulting in high
temperatures forecast broadly in the 60s on Saturday. Another,
much more aggressive round is precipitation is also expected to
move in from the west through the later half of the day
Saturday, with rain becoming likely across the west overnight
into Sunday as the ridge crosses over the Rockies and into the
northern Plains. The ensemble becomings increasing discordant
this point, with cluster analysis revealing two main scenarios.
Scenario 1 is favored by the majority of ensemble members
(Combined membership of ~65%), and is the drier of the two. In
this scenario, the ridge is expected to close off into an upper
level ridge over the Rockies, and then takes a more northerly
route along the International Border late Sunday through late
Monday. While widespread precipitation is still expected across
the forecast area with this pattern, QPF would be more limited
to our northern counties as the wetter axis falls into the
southern Canadian Prairies. Scenario 2 is a minority cluster
(~25% membership), and instead favors the ridge to remain open
as it crosses the Rockies into the northern Plains, closing off
only as it beings to exit to the east of the forecast area. With
this pattern, QPF becomes more evenly dispersed across the
forecast area as the wet axis falls across our northern counties
instead. The remaining ensemble membership (~10%) falls into an
underdispersed, GEFS dominated cluster which has the system
evolve much more slowly, which vastly limits the amount of QPF
falling across western and central North Dakota. In any
scenario, mainly rain is expected to fall through this period,
though some snow will mix in during the coolest hours of Monday
morning. The more active pattern is expected to last Sunday into
early next week, with widespread medium to high chances for
rain across the forecast area both Sunday and and early Monday.
Chances then taper off late Monday through Tuesday as the trough
beings to exit off to our east. With this, more seasonable
temperatures in the 40s and 50s are expected Sunday and Monday.
With northwesterly to near zonal flow then anticipated to return
Tuesday through the middle of next week, dry weather and
warming temperatures are expected through the end of the
forecast period.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1218 PM CDT Thu Apr 10 2025

VFR conditions continue across the state as gusty northwesterly
winds are expected this afternoon. Winds are forecast to shift
later tonight out of the south with windy conditions returning
tomorrow afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Johnson
DISCUSSION...Adam
AVIATION...Johnson
Hazardous weather outlook, Apr 10, 11:16 AM MDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1216 PM CDT Thu Apr 10 2025

NDZ042-044>046-050-111730-
Grant-Adams-Sioux-Emmons-McIntosh-
1216 PM CDT Thu Apr 10 2025 /1116 AM MDT Thu Apr 10 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are expected this afternoon
through the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical fire weather conditions are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>012-017>022-031>036-040-041-043-047-111730-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Bowman-
Logan-
1216 PM CDT Thu Apr 10 2025 /1116 AM MDT Thu Apr 10 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical fire weather conditions are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-023-025-037-048-051-111730-
Rolette-Pierce-Wells-Foster-Stutsman-La Moure-Dickey-
1216 PM CDT Thu Apr 10 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.